How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Orthopaedics
Satisfied Customers: 18673
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Orthopaedics Question Here...
Dr. D. Love is online now

I have extremely tight and painful calf muscles. It is stopping

Customer Question

I have extremely tight and painful calf muscles. It is stopping me from walking. It is not cramp although it feels like the pain just before you get cramp. I have had these symptoms for a week now. I don't exercise as I am disabled with arthritis please can you advise me?
Submitted: 2 years ago.
Category: Orthopaedics
Expert:  Shantal-Mod replied 2 years ago.
Hello,
I'm Shantal and I'm a moderator for this topic.
I've been working hard to find a Professional to assist you with your question, but sometimes finding the right Professional can take a little longer than expected.
I was checking to see if you had already found your answer or if you still need assistance from one of the Professionals.
Please let me know if you wish to continue waiting or if you would like for us to close your question?
Thank you,
Shantal
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.
Are you taking any chronic medicines for any other medical problem?

Expert:  Dr. D. Love replied 2 years ago.
I have not heard back about what medicines you are taking.

There are several possibilities to consider when someone has pain and tightness in the muscles of both calves.

It could be an inflammation affecting the muscles. One of the reasons for asking about medicines is that many of the medicines that treat inflammation in arthritis will also treat inflammation of muscles.

It could be related to vascular disease, as poor blood flow to the legs will usually first cause symptoms in the muscles of the calves.

It is also possible to develop muscle disease as a side effect to certain medicines, which is another reason for asking what medicines are being taken. For example, common medicines used to lower cholesterol, the statins, can cause a disease of the muscles, called myopathy. The severity of the myopathy can vary significant from minor muscle aches to severe breakdown of muscle tissue that can cause systemic problems, such as affecting kidney function.

It is also possible to get muscle symptoms related to certain systemic conditions, such as thyroid disease.

It is also important to note that the fact that you are unable to exercise does not preclude the possibility of a tear of the muscle, as people that are inactive also do not have good muscle strength, so can injure a muscle with relatively minor exertion, such as rapidly getting up from a sitting position. However, it is unusual to develop a tear in both calves at the same time.

Ultimately, it would require a proper evaluation to determine the exact cause. Until you can be seen, it would be reasonable to be taking an anti-inflammatory medicine, if not already taking one. A couple are available over the counter - ibuprofen and naproxen. It also would be appropriate to use local modalities, such as ice and moist heat.

My goal is to provide you with excellent service and a complete answer. If I can provide any further information, please let me know. If I have answered your question, please remember to provide a positive rating so that I am credited for assisting you.